I was told to look at improvements at the 6 month mark as this would be my new baseline. At 6 months all of my motor symptoms were abolished. I have no more issues with pain or balance. My eyesight and fatigue level have improved dramatically. I no longer have any sensory symptoms and best of all:
My Memory is Improving!
I truly feel the inner 'me' is being restored- not just the physical me.
Most of my axons must still be intact because this improvement continues. I would think after 11 years diagnosed I would have lost some brain cells to this disease but it appears that much of my cranial 'scaffolding' is still there and able to be repaired.
More talk continues on research forums about preventing the autoimmune side effects of Lemtrada with the use of very low dose (10-20mg) of Rituximab. The thinking is that post-Lem the body's immune subsets recover too quickly and become over zealous. If we can slow parts of this process a bit with an agent like Rituximab the body may not go overboard so much. For a detailed academic discussion of this topic please see the MS Research Blog here.
There you will also find another Lemtrada improvement idea- decreasing the rash, headache and malaise that can come during the actual infusion by giving the medicine subcutaneously (under the skin) instead of by IV (through vein). I did not have any negative effects during infusion and neither did Ava but some people do and it can be very uncomfortable- but manageable.
The reaction comes as millions of white blood cells literally split apart spilling their contents into the blood stream. If you think about common flu symptoms- they include fever, malaise, headache, body aches. All of this happens as a result of the immune response by your body- NOT the actual virus. When the virus attacks, the immune system responds by making an environment 'uncomfortable' for the virus. The same thing is happening in the Lemtrada infusion administration. As the cells burst the contents that cause fever, malaise, headache, body ache etc are released. This also happens with the interferon used to treat MS and the same principle is at work.
The rash is caused by histamines released by the WBC in the same process- think of Benadryl (diphenhydramine) an 'antihistamine' to soothe rashes.
The thinking of subcue dosing is that the drug is absorbed more slowly. The WBC lyse slower and the body has less of a reaction to the lysed cells.
The reaction can be controlled other ways with pre-medications. This is what Ava and I did (she is an MD, I am a NP so we understood the biology). We took the recommended pre-medications and augmented as we knew our bodies might react.
For me this mean- requesting a taper of steroids so that they were given all 5 days. Taking Bendryl (a histamine blocker) instead of Claritin + recc Rantidine (aka Zantac- another antihistamine). Taking something additional for headache/malaise- a member of the ibuprofen family + recc Tylenol (paracetamol). Your center will have options for you. Plan this part of your infusion well and you should have few if any problems during infusion.